Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 67, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Aug 5, 2004, 3:15 PM MDT for Lewis and Clark County, Montana. It was in force for 30 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2004, 3:15 PM MDT (21:15 UTC)
- Expired
- Aug 5, 2004, 3:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 72 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:22 PM MDT | HAIL 0.75 | Holter Dam, MT | HEAVY RAIN |
| Aug 5, 3:22 PM MDT | HAIL 0.75 | Holter Dam, MT | HEAVY RAIN |
| Aug 5, 3:38 PM MDT | HAIL 0.88 | 10 Nw Wolf Creek, MT | HEAVY RAIN |
| Aug 5, 3:38 PM MDT | HAIL 0.88 | 10 Nw Wolf Creek, MT | HEAVY RAIN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 5, 1:00 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -386 J/kg
- Mixed-layer LCL
- 1565 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 052115 SVRTFX MTC049-052145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 315 PM MDT THU AUG 5 2004 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA * UNTIL 345 PM MDT * AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHWEST OF WOLF CREEK TO WOLF CREEK AND MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... CRAIG BY 320 PM MDT BOWMANS CORNER BY 325 PM MDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4709 11235 4682 11199 4700 11181 4732 11220 $$ THOMSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:25 PM MDT, 50 minutes earlier.
Area forecast discussion, Aug 5, 2:25 PM MDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MONTANA
225 PM MDT THU AUG 5 2004
.DISCUSSION...
CONVECTIVE ACTIVITY BEGINNING TO KICK OFF AGAIN. ENTIRE COUNTY
WARNING AREA...WITH THE EXCEPTION OF BLAINE COUNTY...NOW UNDER A
SEVERE THUNDERSTORM WATCH UNTIL THIS EVENING. MODELS IN DECENT
AGREEMENT WITH SHORT TERM SOLUTION. STRONG SOUTHWEST FLOW ALOFT
INTO THE AREA THROUGH FRIDAY WITH ENERGY IMPULSES KICKING OVER
CONVECTION DURING THE LATE AFTERNOON THROUGH EVENING. STRONGER UPPER
TROF MOVES ACROSS SOUTHERN CANADA SATURDAY BRING A CHANCE OF
PRECIPITATION ACROSS THE HI-LINE. UPPER RIDGE BUILDS OVER THE
PACIFIC NORTHWEST SUNDAY PLACING A DRIER NORTHWEST FLOW ALOFT OVER
THE AREA. TEMPERATURES A LITTLE COOLER FRIDAY WITH FURTHER COOLING
THIS WEEKEND BEHIND TROF PASSAGE. EMANUEL
SUNDAY NIGHT THROUGH WEDNESDAY...ECMWF AND GFS ARE IN PRETTY GOOD
AGREEMENT WITH THE STRENGTH AND TIMING OF THE UPPER TROUGH MOVING
THROUGH THE FORECAST AREA ON SATURDAY. BIG DIFFERENCES AMONGST THE
MODELS IN FORECAST POPS. ECMWF AND MET ARGUE FOR A FAIRLY DRY
FORECAST WHILE THE GFS HAS SOME QPF ACROSS THE NRN ZONES. DO NOT
FEEL STRONGLY EITHER WAY SO LEFT INHERITED POPS..WHICH FAVOR THE GFS
SOLUTION..ALONE. A LITTLE BOTHERED BY ZERO POPS FOR LATE IN THE
WEEKEND AND EARLY NEXT WEEK. BOTH GFS AND ETA GIVE SOME QPF TO
PORTIONS OF THE NRN ZONES DURING THE TIME FRAME. SINCE ETA AND GFS
ARE NOT IN GOOD AGREEMENT ON TIMING OF QPF DECIDED TO LEAVE DRY
FORECAST ALONE. SURROUNDING OFFICES IDEA OF LOWERING TEMPERATURES
FOR EARLY IN THE PERIOD LOOKS GOOD...WITH A NICE WARMING TREND
MOVING BACK INTO THE REGION BY WEDNESDAY. BLANK/BRUSDA
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF BB 053/084 052/075 046 08433
BUUUU 075/048 077/050 079/054 084/055 086 20000000000
CTB BE 052/080 050/074 045 08433
BUUUU 072/046 075/052 078/052 080/053 082 40000000000
HLN BB 055/087 053/083 050 08333
BUUUU 080/051 080/055 083/057 087/058 089 2-000000000
BZN BB 052/086 050/081 046 08322
BUUUU 077/046 078/050 081/054 084/055 086 10000000000
WEY BB 043/075 041/068 037 08322
UUUUU 070/034 064/042 067/047 071/048 072 01100000000
DLN BB 052/083 050/080 048 08323
UUUUU 076/046 076/052 079/053 084/054 086 10000000000
HVR BB 056/086 056/077 048 08423
BUUUU 075/048 075/050 077/054 087/055 089 40000000000
LWT BB 053/084 052/076 045 08423
BUUUU 073/046 075/049 079/052 079/053 081 20000000000
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 7 PM FOR SOUTHWEST AND NORTH CENTRAL
MONTANA.
&&Hazardous weather outlook, Aug 5, 1:00 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 100 PM MDT THU AUG 5 2004 MTZ008>015-044>055-061100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 100 PM MDT THU AUG 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM THIS EVENING FOR ALL OF SOUTHWEST MONTANA...AND MUCH OF NORTH CENTRAL MONTANA. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS AFTERNOON. SOME OF THESE STORMS WILL BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ALL OF SOUTHWEST AND NORTHCENTRAL MONTANA HAVE THE POTENTIAL FOR SEVERE THUNDERSTORMS. THE BEST TIME FRAME FOR THE SEVERE THUNDERSTORMS TO OCCUR IS FROM 2 PM TILL 7 PM OVER SOUTHWEST MONTANA...AND FROM 4 PM TO MIDNIGHT OVER NORTHCENTRAL MONTANA. THE MAIN THREAT FROM THESE STORMS WILL CONTINUE TO BE LARGE HAIL AND STRONG WINDS. HOWEVER...DUE TO A VERY UNSTABLE AIRMASS...AN ISOLATED TORNADO IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A MORE WESTERLY FLOW ALOFT WILL DEVELOP FRIDAY INTO SATURDAY...WITH GUSTY WEST WINDS AND A CHANCE OF THUNDERSTORMS DURING THESE DAYS. DRIER AND MORE STABLE CONDITIONS WILL PREVAIL AFTER SATURDAY...WITH A SLOW WARMING TREND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 5, 9:33 AM MDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
933 AM MDT THU AUG 05 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 3 N DILLON 45.26N 112.63W
08/04/2004 0.25 INCH BEAVERHEAD MT TRAINED SPOTTER
0.70 IN 20 MIN.
0525 PM HAIL DILLON 45.22N 112.63W
08/04/2004 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
0530 PM HAIL 2 N DILLON 45.24N 112.63W
08/04/2004 0.50 INCH BEAVERHEAD MT TRAINED SPOTTER
0600 PM HAIL 4 N SHERIDAN 45.51N 112.19W
08/04/2004 1.00 INCH MADISON MT TRAINED SPOTTER
0600 PM HAIL 8 NE BELGRADE 45.86N 111.06W
08/04/2004 0.25 INCH GALLATIN MT TRAINED SPOTTER
0603 PM HAIL SHERIDAN 45.46N 112.19W
08/04/2004 0.75 INCH MADISON MT TRAINED SPOTTER
0608 PM HAIL 18 N BOZEMAN 45.94N 111.04W
08/04/2004 0.75 INCH GALLATIN MT TRAINED SPOTTER
0650 PM HAIL NORRIS 45.57N 111.69W
08/04/2004 0.75 INCH MADISON MT PUBLIC
0650 PM HAIL NORRIS 45.57N 111.69W
08/04/2004 0.75 INCH MADISON MT PUBLIC
0721 PM HAIL 4 W HARLEM 48.53N 108.87W
08/04/2004 0.25 INCH BLAINE MT TRAINED SPOTTER
0830 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 0.50 INCH CASCADE MT NWS EMPLOYEE
0835 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 0.88 INCH CASCADE MT NWS EMPLOYEE
0840 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 1.50 INCH CASCADE MT PUBLIC
0840 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 1.50 INCH CASCADE MT TRAINED SPOTTER
0840 PM HAIL GREAT FALLS 47.50N 111.29W
08/04/2004 1.00 INCH CASCADE MT NWS EMPLOYEE
*** 1 INJ *** ONE PERSON INJURED DUE TO FALLING HAIL ON
THE NORTH SIDE OF GREAT FALLS.
0851 PM FUNNEL CLOUD BROOKS 47.20N 109.42W
08/04/2004 FERGUS MT PUBLIC
SEVERAL FUNNEL CLOUDS. NONE TOUCHED THE GROUND.
1030 PM HAIL 24 SE BIG SANDY 47.93N 109.75W
08/04/2004 0.75 INCH CHOUTEAU MT TRAINED SPOTTER
1030 PM HEAVY RAIN 3 NE HOGELAND 48.88N 108.61W
08/04/2004 3.00 INCH BLAINE MT PUBLIC
HAIL UP TO 1/2 INCH ALSO REPORTED.
1040 PM HAIL TURNER 48.84N 108.41W
08/04/2004 0.50 INCH BLAINE MT TRAINED SPOTTER
&&
HERE IS A SUMMARY OF ALL SEVERE WEATHER REPORTS RECEIVED AT THE NWS
OFFICE IN GREAT FALLS FOR THE SEVERE WEATHER EVENT THAT OCCURRED ON
WEDNESDAY AUGUST 4 2004 OVER SOUTHWEST AND NORTHCENTRAL MONTANA.
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:01 PM MDT | Severe Thunderstorm Warning | TFX | Madison | 59 min |
| Aug 4, 6:04 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 41 min |
| Aug 4, 6:57 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 63 min |
| Aug 4, 8:05 PM MDT | Severe Thunderstorm Warning | TFX | Judith Basin | 40 min |
| Aug 4, 8:34 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 56 min |
| Aug 4, 8:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 53 min |
| Aug 4, 9:08 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 67 min |
| Aug 4, 9:44 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 61 min |
| Aug 4, 10:10 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 65 min |
| Aug 4, 10:45 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 30 min |
| Aug 4, 11:47 PM MDT | Severe Thunderstorm Warning | TFX | Hill | 28 min |
| Aug 5, 3:39 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 51 min |
| Aug 5, 4:10 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 50 min |
| Aug 5, 4:48 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Judith Basin | 57 min |
| Aug 5, 4:57 PM MDT | Severe Thunderstorm Warning | TFX | Meagher | 48 min |
| Aug 5, 5:01 PM MDT | Severe Thunderstorm Warning | TFX | Toole | 29 min |
| Aug 5, 5:45 PM MDT | Severe Thunderstorm Warning | TFX | Liberty, Toole | 45 min |
| Aug 5, 5:58 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau | 32 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.